Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 25, 2021, 4:01 PM EDT for Morgan County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 25, 2021, 4:15 PM EDT
- In force
- 14 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.75 in
- Wind
- 40
County Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 30 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WWUS83 KJKL 252001
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
401 PM EDT Wed Aug 25 2021
KYZ106-252015-
Morgan KY-
401 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of west central Morgan
County through 415 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grassy Creek, or near West Liberty, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Greear around 405 PM EDT.
Rexville around 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 8327 3781 8341 3782 8341 3789 8343
3792 8334
TIME...MOT...LOC 2000Z 330DEG 7KT 3786 8336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
HALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:56 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 25, 1:56 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 156 PM EDT Wed Aug 25 2021 .UPDATE... Issued at 145 PM EDT WED AUG 25 2021 Moisture from an upstream MCS has made it into the northern CWA over the last few hours. With daytime heating, this has prompted lift and some isolated to scattered shower/thunderstorm development in this area. Updated the pops/weather a couple times to make sure they were more in line with the radar trends, increasing to isolated/scattered in the northern CWA, and adding in more isolated elsewhere in the CWA during the afternoon. CAMS are having a harder time analyzing the ongoing convection...the HRRR is the closest, but several hours late in its solution. Will continue to monitor in case further updates need to be made throughout the afternoon. Also loaded in the latest observations for temps, dew points, and winds, to make sure the near term forecast is on track with the latest conditions. All updates have been published and sent to NDFD/web. UPDATE Issued at 755 AM EDT WED AUG 25 2021 Forecast has remained status quo through the early morning hours. Loaded in the latest observations for temps and winds to make sure they were on track, but this resulted in only minor tweaks. Ongoing fog was well covered in the forecast, so no adjustments were needed to the weather. All updates have been published and sent to NDFD/web. Will update the ZFP/SAF in the next couple of hours to remove morning fog wording. && .SHORT TERM...(Today through Thursday) Issued at 402 AM EDT WED AUG 25 2021 The latest upper level map features high pressure centered across the southern Plains, with ridging extending east across lower/middle Mississippi Valley and through portions of the Ohio/Tennessee valleys. Another high is centered across the western Atlantic. Troughing is moving onshore across the West Coast, with short wave energy traversing faster zonal flow across the northern Plains/Upper Midwest region. At the surface, high pressure mainly controls in the East, although a weak inverted surface trough is aligned from Virginia down through the Carolinas and into northern Gulf Coast. A stationary frontal boundary is draped from east to west, just north of the Great Lakes, with another frontal system emerging from the central Plains. MCS activity has been active across IL/IN/OH overnight, with much of this convection remaining well deflected north of the Ohio River. Another balmy night has been on tap for eastern Kentucky, with temperatures currently ranging from the upper 60s to lower 70s in most valley locations, while ridges are still hovering in the mid 70s. The models are good agreement through the short term, with the southern Plains upper level high to weaken a bit through the period, allowing for enough weakness across the Ohio and Tennessee valleys to allow for somewhat better diurnally driven convective coverage, along with continued heat and humidity. Once the valley fog burns off by around 9 am, temperatures will soar back into the lower 90s, with peak heat indices of around 100 degrees for most locations. As such, will continue with a Special Weather Statement approach. Isolated showers and storms will pop up along the southeast terrain with the aid of orographics. Further north, model guidance indicates enough moisture advection to allow for isolated to scattered activity generally north of the Mountain Parkway. Depending on outflow migration, a few pop ups may be seen elsewhere as well. This activity will diminish by around dusk or just thereafter. Lows will be similar to tonight, generally upper 60s to lower 70s, with valley fog yet again. On Thursday, somewhat deeper moisture will be in place across the area, along with a touch weaker upper level ridge. This should allow for better areal coverage of storms across the area during the afternoon. Highs will be just a shade cooler than today, given the additional clouds and precipitation in the area. .LONG TERM...(Thursday night through Tuesday) Issued at 335 AM EDT WED AUG 25 2021 The primary weather features in the extended will be a large subtropical high pressure ridge parked off the southeast CONUS, and a large trough of low pressure aloft moving onshore in the Pacific Northwest to begins he period. The ridge will keep a steady flow of warm and muggy GMEX air pumping into the area to begin the extended. This ridge will weaken a bit as the upper northwestern trough move our way, however, which will lead the way to diurnally driven showers and thunderstorms Friday, Saturday, and Sunday. The activity will peak during the afternoon and evening hours, when moisture and instability will both be maximized. The weather should become more active to begin the new work week, as a cold front approaches from the north, and perhaps even temporarily stalls out over our area. Monday and Tuesday could see periods of afternoon and evening showers and storms, which could be numerous at times. The first few days of the extended will continue to see above normal temperatures around the area, with daily highs maxing out in the upper 80s to lower 90s, along with nightly lows in the upper 60s. Once the cold front clears the area Monday night and Tuesday, we should see cooler daytime temperatures for a bit, as winds shift the southwest to the north during frontal passage. Highs on Tuesday may only reach the lower 80s around eastern Kentucky. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 154 PM EDT WED AUG 25 2021 High pressure remains in control today, with most locations expected to remain dry. However, the remnants of an upstream MCS has resulted in an uptick of moisture and clouds across the northern portion of the state, followed by the development of isolated to scattered showers and thunderstorms in this area (including near KSYM). These showers/storms should mainly remain in the northern CWA, so did not include mention at the other TAF sites at this time...though an isolated shower/storm can't completely be ruled out. Any activity should quickly dissipate by this evening, and clouds will clear out. Another night of fog development is expected, especially in the deeper river valleys. Based off of conditions that occurred last night/early this morning, and the latest model guidance, trended TAF sites towards Cat C/IFR at 1 SM VIS by 9Z. Will continue to monitor the conditions and latest guidance as we head into the overnight to fine tune this better if possible. Fog should dissipate during the morning hours, with scattered CU setting up by the end of the forecast period. Scattered showers and thunderstorms will also be on tap for Thursday afternoon at most of the TAF sites. Winds are generally light and variable this afternoon, and are expected to remain so through the rest of the forecast period as well. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...GEOGERIAN LONG TERM...AR AVIATION...JMW
Hazardous weather outlook, Aug 25, 3:30 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 330 AM EDT Wed Aug 25 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 330 AM EDT Wed Aug 25 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are possible north of the Mountain Parkway this afternoon. Isolated storms are also possible near the Virginia border. In addition, continued warm and humid conditions will result in peak heat indices of around 100 degrees this afternoon for most locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible at times from Thursday through Tuesday, mainly during the afternoon and evening hours. In addition, continued warm and humid conditions from Thursday through Sunday will result in peak heat indices of 95 to 100 degrees during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/AR
In the hours before
Special weather statement, Aug 25, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
401 PM EDT Wed Aug 25 2021
KYZ106-252015-
Morgan KY-
401 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of west central Morgan
County through 415 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grassy Creek, or near West Liberty, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Greear around 405 PM EDT.
Rexville around 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 8327 3781 8341 3782 8341 3789 8343
3792 8334
TIME...MOT...LOC 2000Z 330DEG 7KT 3786 8336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:49 PM EDT | Special Weather Statement | JKL | Pike | 26 min |
| Aug 25, 6:30 PM EDT | Special Weather Statement | JKL | Pike | 15 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.